Three's a Crowd: What Caused Two Sisters Too Many?

Michelle E. Grady

November 30, 2020

Patients presenting with delusional misidentification syndromes (DMS) were not rare for Hoda Seens, an MD candidate, during her psychiatric rotation at the Smell and Taste Research Foundation in Chicago, Illinois.

"We saw a lot of unique cases while I was there," Seens recalls. However, the mystery surrounding the case of a 39-year-old patient with reduplicative paramnesia wasn't what the condition was, but what caused it.

"This man was admitted to the inpatient behavioral center after a suicide attempt. He had depression, anxiety, and alcohol use disorder, which isn't unusual. Many patients [have a] dual diagnosis," Seens told Medscape Medical News.

On further investigation, the patient disclosed that he was experiencing hallucinations and reported that in addition to his own sister, he had an episode where he saw two copies of her, which he described in vivid detail. Not only were the hallucinations visual, they were auditory. Both hallucinations wore exactly the same clothes and both were talking to him, said Seens.

On one occasion, the patient heard a male voice commanding him to eliminate his sister's imposters — a delusion that led him to charge toward the hallucinations with a knife in an attempt to kill them.

"He told me that he remembered thinking to himself that he hoped he didn't kill his real sister," said Seens.

He told me that he remembered thinking to himself that he hoped he didn't kill his real sister.

Reduplicative paramnesia is a subset of DMS characterized by the subjective conviction of an individual that a place, person, or event is duplicated. Typically, the condition is associated with right frontal lobe damage and the team began to consider whether this might be the cause. 

However, after several days the patient disclosed that he had been taking 4 mg of benzodiazepines per day but had abruptly stopped. He also disclosed that both times he experienced the hallucinations they ceased after he took 2 mg of alprazolam.

This mechanism was a first, said Seens. Although hallucinations have previously been associated with long-term benzodiazepine use and, in a small number of cases, benzodiazepine withdrawal, there are no previous reports of reduplicative paramnesia resulting from benzodiazepine withdrawal.

Good Intentions

The clinicians discovered the patient was taking very high doses of benzodiazepines after it came to light that he had been seeing several prescribers in order to obtain multiple prescriptions. He also supplemented the prescribed medications with street-bought benzodiazepines and then he stopped.

"He told us that he'd stopped taking the medication so quickly because he wanted to get his life together for his 6-year-old son," said Seens. As a result, he stopped abruptly, she added.

The team concluded that the most likely cause of the patient's hallucinations was rapid benzodiazepine withdrawal.

Seens said building the patient's trust and identifying the cause of his hallucinations assured and enabled him to move forward. For him, the most important factor in his path to recover was reassurance, she added.

"The takeaway from this [case] for me is not so much about the pathology or understanding the process of the actual disorders, but it's being able to speak with and communicate with patients in a way that makes them feel comfortable enough to reveal these raw parts of themselves," said Seens.

She also noted that based on this single case it would be worthwhile for other physicians who have patients with reduplicative paramnesia to explore benzodiazepine withdrawal as a potential cause.

Seens also believes this single patient's experience underlines the importance of single case reports. Not everything, she said, comes down to a randomized controlled trial.

"We can't just gather a pool of 100 participants with benzodiazepine dependence and say, 'Okay, 50 of you stop abruptly and 50 of you stop slowly.' It's so important to have case studies when there are ethical reasons we can't learn in other ways," she said.

For more Medscape Psychiatry news, join us on Facebook and Twitter

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....